Wyoming, 2016High Wind in Wyoming, November 27 to 28, 2016
November 27 to 28, 2016 · NWS CYS · 18 events in 6 counties and zones
A tight surface pressure gradient ahead of an approaching Pacific storm produced high winds through the wind corridors of southeast Wyoming.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient ahead of an approaching Pacific storm produced high winds through the wind corridors of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 27, 10:26 AM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Nov 27, 10:26 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 AM MST Sun Nov 27 2016
.SHORT TERM...(Today through Monday Night)
Issued at 333 AM MST Sun Nov 27 2016
Not much change in the models with regard to the evolution of the
storm over the next 24 hrs. Models are in good agreement at
showing the shortwave trough lifting northeastward and deepening
into a closed midlvl low to the northeast of the CWA. Llvl
gradient will increase dramatically by this aftn with the 850mb CAG-
CPR gradient up to around 70 meters by 21-00Z. Went ahead and
upgraded the High Wind Watch for the Laramie Valley, Cheyenne, and
eastern Platte county zones. Both the GFS and NAM show 60-65 kts
just off the sfc from 00-03Z with decent lapse rates. The gradient
continues to remain strong through Monday aftn with the GFS
showing the CAG-CPR remaining above 60 meters. There might be a
slight decrease in winds late tonight through Monday morning.
However, with better mixing by late morning Monday through the
aftn, it will remain quite windy. Later shifts will likely need to
consider Wind Advisory for the Panhandle on Monday afternoon.
No big changes to the snowfall totals through Monday. Still
showing 12-20 inches over the orographically favored Sierra Madre
and Snowy Ranges. Not confident we will see blizzard conditions in
the Upper North Platte valley and central Carbon county, so went
with a Winter Weather Advisory. Snowfall intensity and windspeeds
so not seem to support a blizzard threat. Office blowing snow
model is showing the highest probs in the Arlington area due to
the very strong winds and higher snowfall amounts (2-4 inches).
Still thinking that the worst conditions will be this evening
through the early night in Arlington. Although snow will likely
let up by Monday morning, significantly reduced vis will continue
to be possible due to the strong winds and significant amount of
ground blowing snow (ground blizzard possible). So kept the
blizzard warning through the afternoon.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 AM MST Sun Nov 27 2016
A much colder and unsettled weather pattern is expected through much
of the extended forecast period. Model guidance remains in very good
agreement with a vigorous upper-level low over the Upper Midwest and
an associated long wave trough digging into the 4 Corners on Tuesday
afternoon. Wrap-around precipitation will likely continue across the
northern Panhandle w/ little to no snow accumulation expected. There
should be enough orographics and forcing aloft for an additional 3-6
inches of snow in the mountains. Otherwise, a cold/blustery day will
be likely on Tuesday. Extensive cloud cover and low-level CAA should
limit highs to the 20s for many areas. The models show a swath of 50
knot flow between H7-H8 for much of the day, which may be brought to
the surface with good mixing and subsidence. Anticipate the need for
at least a Wind Advisory on the Nebraska side, but we could be quite
close to High Wind Warning criteria in areas generally along/east of
I25. 700 mb temperatures averaging between -10 C and -15 C will keep
overnight lows in the teens/single digits through much of the period
with highs generally in the 20s and possibly low 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1026 AM MST Sun Nov 27 2016
Mostly vfr conditions through the taf period except for KRWL where
some MVFR/IFR cigs expected by late this afternoon through tonight.
Strong west winds will develop this afternoon, with gusts to 30-45
kts at the southeast WY sites and gusts to 25-35 kts over the
Nebraska Panhandle. Winds will stay elevated through the night. Snow
showers are expected to develop this aftn around RWL and continue
into this evening. Higher mtns frequently obscured.
&&
.FIRE WEATHER...
Issued at 333 AM MST Sun Nov 27 2016
No fire weather concerns through the middle of next week. It will
be breezy to windy through Wednesday, however minimum afternoon
humidity values will mostly be above 30 percent with cold
temperatures in place.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Tuesday for WYZ112-114.
Winter Weather Advisory from 9 AM this morning to 5 PM MST
Monday for WYZ109-111-113.
Blizzard Warning from 9 AM this morning to 5 PM MST Monday for
WYZ110.
High Wind Warning from 11 AM this morning to 11 PM MST this
evening for WYZ107-115-118.
High Wind Warning from 11 AM this morning to 2 PM MST Monday for
WYZ106-116-117.
NE...None.
&&
SHORT TERM...ZF
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...ZFHazardous weather outlook, Nov 27, 5:48 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
548 AM MST SUN NOV 27 2016
WYZ101>119-281300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
548 AM MST SUN NOV 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP BY THIS AFTERNOON OVER THE SIERRA MADRE AND
SNOWY RANGES AND MUCH OF CARBON COUNTY. THE COMBINATION OF SNOW
AND GUSTY WINDS WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS,
ESPECIALLY ACROSS THE ARLINGTON AREA WHERE VISIBILITIES COULD BE
REDUCED BELOW A QUARTER MILE.
STRONG WINDS ARE EXPECTED OVER PORTIONS OF SOUTHEAST WYOMING THIS
AFTERNOON THROUGH THE NIGHT. A HIGH WIND WARNING IS IN EFFECT FOR
AREAS NEAR THE SOUTHERN LARAMIE RANGE WHERE GUSTS TO 60 MPH WILL
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE SIERRA MADRE AND SNOWY RANGES THROUGH
TUESDAY AFTERNOON. WHILE SNOW SHOWERS WILL BE POSSIBLE OVER LOWER
ELEVATIONS, SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT
OUTSIDE OF THE MOUNTAINS.
WINDY CONDITIONS WILL CONTINUE OVER MUCH OF SOUTHEAST WYOMING
THROUGH AT LEAST TUESDAY. GUSTS TO 50 TO 55 MPH WILL BE POSSIBLE
ESPECIALLY IN THE WIND PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-281300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
548 AM MST SUN NOV 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT. A FEW GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BREEZY TO WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, East Platte County
- When
- November 27, 1:30 PM MST to 3:30 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 27, 2:30 PM MST to 2:35 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.
High Wind, South Laramie Range Foothills
- When
- November 27, 3:50 PM MST to 7:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 27/1915 MST.
High Wind, South Laramie Range Foothills
- When
- November 27, 4:40 PM MST to 5:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 27/1725 MST.
High Wind, South Laramie Range
- When
- November 27, 6:15 PM MST to 11:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 27/2045 MST.
High Wind, South Laramie Range
- When
- November 27, 6:55 PM MST to November 28, 7:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 27/2025 MST.
High Wind, South Laramie Range
- When
- November 27, 7:22 PM MST to 11:47 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 27/2027 MST.
High Wind, South Laramie Range
- When
- November 27, 7:25 PM MST to 7:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- November 27, 7:45 PM MST to 9:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 27/1955 MST.
High Wind, Laramie Valley
- When
- November 27, 7:55 PM MST to 8:55 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- November 27, 8:15 PM MST to 10:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 27/2120 MST.
High Wind, Central Laramie County
- When
- November 27, 8:20 PM MST to 9:20 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- November 27, 9:00 PM MST to 10:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
High Wind, Laramie Valley
- When
- November 27, 9:20 PM MST to 9:25 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- November 28, 4:30 AM MST to 5:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 28/0445 MST.
High Wind, South Laramie Range
- When
- November 28, 4:45 AM MST to 4:50 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured peak wind gusts of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 28, 5:00 AM MST to 6:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- November 28, 7:17 AM MST to 8:27 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, November 27 to 28, 20161 death · 7 injured · $45,000 · 3 events
- Tornadoes and Hail in Nebraska, November 27, 2016$153,000 · EF1 · 6 events
- Heavy Snow in North Dakota, November 27 to 29, 201631 events
- Winter Storm in Wyoming, November 27 to 29, 201614 events
- Winter Storm in Utah, November 27 to 29, 201610 events
- Strong Wind in Arizona, November 27, 2016$15,000 · 1 event
- Dense Fog in Missouri, November 27, 20167 events
- High Wind in New Mexico, November 27, 2016$5,000 · 65 kt wind · 7 events
- Heavy Snow in Wyoming, November 27 to 28, 20163 events
- Winter Weather in Utah, November 27 to 28, 20162 events
- High Wind in Texas, November 27 to 28, 201659 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, November 27 to 28, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666864, 666862, 666901, 666905, 666867, 666869, 666887, 666900, 666878, 666866, 666871, 666906, 666904, 666865, 666868, 666875, 666863, 666898.